Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Great Falls, MT

July 27, 20084 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 27, 2008, 9:23 AM MDT for 4 counties in Montana. It took effect at Jul 27, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 9:23 AM MDT (15:23 UTC)
In effect from
Jul 27, 2008, 12:00 PM MDT
Expired
Jul 27, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 271523
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
923 AM MDT SUN JUL 27 2008

MTZ112-272330-
/O.NEW.KTFX.FW.W.0005.080727T1800Z-080728T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
923 AM MDT SUN JUL 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR THE NORTHERN
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

STRONG WESTERLY FLOW ALOFT WILL RESULT IN GUSTY WEST WINDS AT THE
SURFACE THIS AFTERNOON WHICH WILL CONTINUE INTO THIS EVENING. IN
ADDITION DRY AIR BEHIND A FAST-MOVING WEATHER SYSTEM WILL CAUSE
MINIMUM RELATIVE HUMIDITIES TO FALL TO BETWEEN 10 AND 20 PERCENT
DURING THE AFTERNOON. WINDS WILL WEAKEN AND RELATIVE HUMIDITIES
WILL INCREASE BY DARK. 

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KTFX 272323
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT SUN JUL 27 2008

MTZ112-280300-
/O.CON.KTFX.FW.W.0005.000000T0000Z-080728T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
523 PM MDT SUN JUL 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES FOR THE
NORTHERN ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

STRONG WESTERLY FLOW ALOFT WILL CONTINUE TO RESULT IN GUSTY WEST
WINDS AT THE SURFACE THROUGH EARLY THIS EVENING. IN ADDITION...DRY
AIR BEHIND A FAST-MOVING WEATHER SYSTEM HAS CAUSED RELATIVE
HUMIDITIES TO FALL TO BETWEEN 10 AND 20 PERCENT. WINDS WILL WEAKEN
AND RELATIVE HUMIDITIES WILL INCREASE BY DARK.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

ACOHEN
000 
WWUS85 KTFX 280313
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT SUN JUL 27 2008

MTZ112-280415-
/O.EXP.KTFX.FW.W.0005.000000T0000Z-080728T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
913 PM MDT SUN JUL 27 2008

...RED FLAG WARNING HAS EXPIRED FOR THE NORTHERN ROCKY MOUNTAIN
FRONT AND ADJACENT PLAINS...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR THE NORTHERN
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS.

RELATIVE HUMIDITIES WILL CONTINUE RISING OVERNIGHT...WHILE SURFACE 
WIND SPEEDS CONTINUE DECREASING. THUS...THE RED FLAG WARNING HAS
BEEN ALLOWED TO EXPIRE.

$$

ACOHEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 27, 5:50 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 5:50 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 AM MDT SUN JUL 27 2008

UPDATED AVIATION SECTION ONLY

.DISCUSSION...

TODAY THROUGH TUESDAY...WEST SOUTHWESTERLY FLOW ALOFT WILL BE
PRESENT ACROSS THE REGION THROUGH EARLY MONDAY. THERE ARE A FEW
EMBEDDED FEATURES WITHIN THE FLOW THAT MAY CONTRIBUTE TO ELEVATED
AFTERNOON AND EVENING CONVECTION OVER HIGH TERRAIN THROUGHOUT THE
FORECAST AREA...HOWEVER THE LOW AMPLITUDE NATURE OF THE UPPER LEVEL
PATTERN DURING THIS TIME WILL LIKELY NOT BE SUPPORTIVE OF WIDESPREAD
SHOWER AND THUNDERSTORM DEVELOPMENT. TEMPERATURES WILL REMAIN ABOVE
THE SEASONAL AVERAGE THRU EARLY MONDAY AS WELL. THE PASSAGE OF A
WEAK SURFACE COLD FRONT DURING MONDAY WILL COOL TEMPERATURES BY ONLY
A FEW DEGREES...WITH AFTERNOON TEMPERATURES SLIGHTLY ABOVE THE
SEASONAL AVERAGE FOR MONDAY AND TUESDAY. BY TUESDAY AFTERNOON...
FLOW ALOFT BECOMES INCREASINGLY SOUTHWESTERLY ONCE AGAIN AND MORE
SUPPORTIVE OF AFTERNOON CONVECTION ALONG THE CONTINENTAL DIVIDE.
ZUMPFE

TUE NIGHT THROUGH FRI NIGHT...SHORT WAVE TROUGH PUSHES INTO AND
FLATTENS MEAN RIDGE...AND CROSSES THE AREA TUE NIGHT INTO WEDNESDAY
WITH NOT ALOT OF MOISTURE TO WORK WITH. LOOKS LIKE JUST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS FEATURE...FOLLOWED BY
BREEZY CONDITIONS ON WED AS SFC LOW DEEPENS AND SHIFTS EAST.
OTHERWISE...FAIRLY FLAT UPPER FLOW WITH WEAK DISTURBANCES PASSING
THROUGH AT TIMES THU AND FRI OF LITTLE SIGNIFICANCE. CONVECTIVE
INDICES SUGGEST STABLE AIRMASS...AND THINK LITTLE CHANCE OF
PRECIPITATION WITH THESE FEATURES. TEMPS LOOK TO BE NEAR OR ABOVE
NORMALS.  REILLY

SATURDAY THROUGH SUNDAY...MODELS ARE IN FAIR AGREEMENT DURING THIS
PERIOD. A FLAT UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE
STATE...WITH WEAK DISTURBANCES RIDING OVER THE RIDGE IN A WEST
SOUTHWEST FLOW ALOFT. PARTLY CLOUDY SKIES ARE EXPECTED WITH A
FEW...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD REMAIN NEAR TO JUST A
FEW DEGREES ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1145Z. SHOWERS AND THUNDERSTORMS...THAT DEVELOPED AHEAD OF
UPPER TROUGH...HAVE CLEARED ALL THE TAF SITES...ALTHOUGH STILL IN
VICINITY OF HAVRE...SO WILL CARRY VCTS THERE FOR NEXT FEW HOURS.
EXPECT BREEZY CONDITIONS THIS AFTERNOON AT CTB AND GTF AS PRESSURE
GRADIENT INCREASES BEHIND DEPARTING TROUGH. WINDS DECREASE TONIGHT
WITH NOTHING MORE THAN SOME HIGH CLOUDS. REILLY

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  57  86  53 /  10  10  10  10
CTB  83  52  81  48 /  10  10  10  10
HLN  92  60  90  54 /  10  10  10  10
BZN  95  54  88  51 /  10  10  10  10
WEY  81  46  85  44 /  10  10  10  10
DLN  88  52  87  48 /  10  10  10  10
HVR  91  57  87  52 /  20  10  10  10
LWT  88  55  85  51 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM...REILLY/EK
AVIATION...REILLY

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 27, 5:49 AM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MDT SUN JUL 27 2008

MTZ008>015-044>055-281200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
549 AM MDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT DURING
TUESDAY AFTERNOON AND EVENING ACROSS CENTRAL MONTANA...WITH THE MAIN
THREAT BEING HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 8:02 AM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 AM MDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             14 S ROY                47.13N 108.96W
07/26/2008  E1.00 INCH       FERGUS             MT   PUBLIC

&&

JBLANK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:46 AM MDTSevere Thunderstorm WarningTFXChouteau33 min

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.